Alert archive / Ohio / Tornado Warnings in 2009

Tornado Warning 2, NWS Pittsburgh, PA

June 17, 2009Carroll County, Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this tornado warning at Jun 17, 2009, 3:44 PM EDT for Carroll County, Tuscarawas County, Ohio. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2009, 3:44 PM EDT (19:44 UTC)
Expired
Jun 17, 2009, 4:15 PM EDT
In force
31 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Carroll County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:45 PM EDTFUNNEL CLOUDSherrodsville, OH
Jun 17, 4:15 PM EDTFUNNEL CLOUD4 E Sherrodsville, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KPBZ 171944
TORPBZ
OHC019-157-172015-
/O.NEW.KPBZ.TO.W.0002.090617T1944Z-090617T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME EAST CENTRAL TUSCARAWAS COUNTY IN EAST CENTRAL OHIO...
  SOUTHERN CARROLL COUNTY IN EAST CENTRAL OHIO...

* UNTIL 415 PM EDT

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  SHERRODSVILLE...MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  SHERRODSVILLE...      LEESVILLE LAKE PARK...
  KILGORE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4053 8093 4042 8096 4043 8112 4046 8121
      4050 8128 4055 8127
TIME...MOT...LOC 1944Z 283DEG 12KT 4050 8120

$$
2 follow-up statements
000 
WWUS51 KPBZ 171958
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT WED JUN 17 2009

OHC157-172006-
/O.CAN.KPBZ.TO.W.0002.000000T0000Z-090617T2015Z/
TUSCARAWAS OH-
358 PM EDT WED JUN 17 2009

...THE TORNADO WARNING FOR TUSCARAWAS COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR EAST CENTRAL OHIO AND SOUTHWEST PENNSYLVANIA AND NORTHERN WEST
VIRGINIA.

LAT...LON 4049 8118 4054 8114 4053 8093 4042 8096
      4043 8112
TIME...MOT...LOC 1956Z 280DEG 17KT 4050 8113

$$

OHC019-172015-
/O.CON.KPBZ.TO.W.0002.000000T0000Z-090617T2015Z/
CARROLL OH-
358 PM EDT WED JUN 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR CARROLL
COUNTY...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR
PALERMO-ON-THE-LAKES...MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  PERRYSVILLE...KILGORE...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR EAST CENTRAL OHIO AND SOUTHWEST PENNSYLVANIA AND NORTHERN WEST
VIRGINIA.

LAT...LON 4049 8118 4054 8114 4053 8093 4042 8096
      4043 8112
TIME...MOT...LOC 1956Z 280DEG 17KT 4050 8113

$$
000 
WWUS51 KPBZ 172007
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 PM EDT WED JUN 17 2009

OHC019-172015-
/O.CON.KPBZ.TO.W.0002.000000T0000Z-090617T2015Z/
CARROLL OH-
407 PM EDT WED JUN 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR CARROLL
COUNTY...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR WATERLOO...MOVING
EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  KILGORE...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR EAST CENTRAL OHIO AND SOUTHWEST PENNSYLVANIA AND NORTHERN WEST
VIRGINIA.

LAT...LON 4045 8109 4049 8110 4053 8108 4053 8093
      4042 8096
TIME...MOT...LOC 2007Z 280DEG 17KT 4049 8106

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jun 17, 1:55 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 17, 1:55 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 PM EDT WED JUN 17 2009

.SYNOPSIS...
A SERIES OF LOW PRESSURE SYSTEMS WILL CONTINUE TO GENERATE PERIODS
OF SHOWERS AND THUNDERSTORMS FOR THE REGION INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE WILL CONTINUE AN EAST/NORTHEAST TRUNDLE ACROSS OHIO
TODAY WITH ASSOCIATED WARM FRONT LIFTING ACROSS THE UPPER OHIO
VALLEY. WIDESPREAD RAIN TO THE NORTH OF THE BOUNDARY CONTINUED TO
LIFT NORTHWARD AS OF MIDDAY, LEAVING A MOIST BOUNDARY LAYER FOR
ANY AFTERNOON WARMING TO FURTHER DESTABILIZE.

WITH UPPER/MID LEVEL TROUGH PROGRESSING ACROSS THE GREAT LAKES/JET
STEAK OUT OF THE MIDWEST TO PROVIDE SUPPORT, GOOD SHOWER AND
THUNDERSTORM CHANCES MAY BE EXPECTED THROUGH THE EVENING...BEST
OPPORTUNITY FOR WHICH WILL OCCUR WHERE BETTER INSTABILITY
RESIDES. GIVEN SATELLITE PICS OF CLOUD BREAKS AND RESULTANT
WARMING TEMPERATURES, DECENT INSTABILITY AXIS IS ANTICIPATED OVER
EASTERN OHIO TO ABOUT THE WV PANHANDLE. THESE AREAS WILL BE
MONITORED THIS AFTERNOON FOR CONVECTIVE INITIATION.

SEVERE THREAT REMAINS SLIGHT DESPITE PROGNOSIS OF A HEALTHY
DEEP LAYER SHEAR PROFILE WITH A CROSSING JET STREAK...WITH
LIMITATIONS IMPOSED BY THE CLOUD COVER/LIMITED INSTABILITY. SHOULD
STORMS DEVELOP WITH SUFFICIENT UPDRAFT/INSTABILITY, ROTATION/SUPERCELL
DEVELOPMENT IS POSSIBLE WITH SEVERE HAIL, ALONG WITH AN ISOLATED
TORNADO HOWEVER, PRIMARY THREAT WILL BE FROM DAMAGING WIND VIA
SHORT BOWING SEGMENTS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THE SURFACE LOW IS FORECAST TO TRACK SUFFICIENTLY NORTH AND EAST
TONIGHT TO DRAG A WEAK COLD FRONT OVER, AND ACROSS THE REGION ON THURSDAY.
HENCE, PRECIP CHANCES HAVE BEEN GRADUALLY DIMINISHED THROUGH THAT
TIME PERIOD, BUT NOT ELIMINATED AS PER POTENTIAL FOR NORTHWEST
FLOW SHORTWAVE IGNITION OF STORMS ALONG BAROCLINIC ZONE...BETTER
CHANCE FOR WHICH APPREARS TO BE ON FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODEL PROJECTIONS FOR THE WEEKEND AND EARLY NEXT WEEK HAVE BEEN
PERSISTENT IN FORECASTS OF A TRANSITION TO ANOTHER EASTERN
CANADA/CONUS MID/UPPER TROUGH.  HOWEVER, QUESTIONS ON AMPLITUDE AND
AXIS PLACEMENT REMAIN. FORECAST WILL BE OF A HIGHER AMPLITUDE
TROUGH AND WESTWARD PLACEMENT OF THE TROUGH AXIS TO...A DRIER AND
COOLER SCENARIO FOR THE UPPER OHIO REGION FOLLOWING PASSAGE OF THE
SATURDAY COLD FRONT AND SUNDAY MID LEVEL TROUGH.

WILL GO WITH HPC MIDDLE OF THE ROAD FORECAST FOR EARLY NEXT WEEK.
AGREE THAT DEEP LOW OFF THE CAROLINAS BY MONDAY AND THEN MOVES
NORTHWEST SEEMS A BIT EXTREME FOR LATE JUNE...MAY BE EVEN A BIT
EXTREME FOR MID FEBRUARY. WITH THI IN MIND WILL KEEP FORECAST DRY
THROUGH DAY 7.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MVFR AND ISOLATED IFR CONDTIONS CONTINUED FOR MOST AREA PORTS INTO
THE AFTERNOON AS LOW PRESSURE OVER OHIO CONTINUES TO PUSH A WARM
FRONT OVER THE REGION.

CONDITIONS ARE EXPECTED TO IMPROVE TO VFR AS THE DAY PROGRESSES,
BUT AFTERNOON THUNDERSTORM POTENTIAL WILL HAVE TO BE CONSIDERED BY AVIATORS.

HIGH PRESSURE BUILDING OVER THE UPPER OHIO LATE TONIGHT AND
THURSDAY WILL END THE SHOWERS, BUT THE MOIST SURFACE LAYER MAY
HOLD MVFR/IFR STRATUS AND FOG FOR THE EARLY MORNING HOURS OF
THURSDAY. ADDITIONAL LOW PRESSURE SYSTEM PASSAGES FRIDAY INTO
SUNDAY WILL YIELD ADDITIONAL MVFR TO IFR EPISODES WITH SCATTERED
SHOWERS AND THUNDERSTORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 17, 3:36 PM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT WED JUN 17 2009

OHZ039>041-048>050-057>059-068-069-PAZ029-031-WVZ001>004-012-021-022-
181945-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
336 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING.
WHILE THE PRIMARY SEVERE THREAT WILL COME FROM DAMAGING
THUNDERSTORM WINDS...LARGE HAIL AND AN ISOLATED TORNADO ARE
POSSIBLE WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY
AND FRIDAY...WITH DAMAGING WIND STILL THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007-013-014-020>023-030-032-WVZ023-041-181945-
GARRETT-MERCER-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WESTMORELAND-FAYETTE-PRESTON-TUCKER-
336 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING WITH THE PRIMARY SEVERE THREAT COMING FROM DAMAGING
THUNDERSTORM WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY WITH
DAMAGING WIND AS THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ008-009-015-016-181945-
VENANGO-FOREST-CLARION-JEFFERSON PA-
336 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY WITH
DAMAGING WIND AS THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, Jun 17, 1:37 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
137 PM EDT WED JUN 17 2009

PAZ023-030-032-172045-
INDIANA-WESTMORELAND-FAYETTE-
INCLUDING THE CITIES OF...INDIANA...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...UNIONTOWN...CONNELLSVILLE...
OHIOPYLE
137 PM EDT WED JUN 17 2009

...GUSTY DOWNSLOPE WIND...

SOUTHEAST WIND WILL CONTINUE TO DOWNSLOPE OFF THE RIDGES THIS
AFTERNOON AS A LOW PRESSURE SYSTEM CROSSES THE AREA. WIND GUSTS OF
30 TO 40 MPH MAY BE EXPECTED. WIND GUSTS OF THIS MAGNITUDE IS
SUFFICIENT TO CAUSE MINOR DAMAGE OR DOWN ROTTED AND POORLY ROOTED TREES.

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...SHOULD BE
ALERT FOR CROSS GUSTS.

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:12 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson, Tuscarawas48 min
Jun 17, 3:22 PM EDTTornado WarningPBZCarroll, Tuscarawas23 min
Jun 17, 4:08 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Jefferson52 min
Jun 17, 4:57 PM EDTSevere Thunderstorm WarningPBZColumbiana63 min
Jun 17, 5:30 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Tuscarawas60 min
Jun 17, 5:57 PM EDTSevere Thunderstorm WarningPBZColumbiana63 min
Jun 17, 5:58 PM EDTTornado WarningPBZTuscarawas47 min
Jun 17, 6:04 PM EDTAreal Flood WarningPBZColumbiana3 hr
Jun 17, 6:45 PM EDTTornado WarningPBZCarroll, Harrison, Tuscarawas45 min
Jun 17, 7:00 PM EDTAreal Flood WarningPBZCarroll, Harrison, Tuscarawas3 hr
Jun 17, 7:30 PM EDTFlash Flood WarningPBZColumbiana3 hr
Jun 17, 7:42 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson48 min
Jun 17, 7:46 PM EDTTornado WarningPBZBelmont, Harrison44 min

Nearby

Tornado Warnings in Ohio, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.